New York, 2009

Flash Flooding and Hail in New York, July 11, 2009

July 11, 2009 · NWS BUF · 8 events in 5 counties and zones

Thunderstorms preceded and accompanied a cold front moving across the region during the late morning and afternoon hours. The thunderstorm winds downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$94,000
Crop damage
$4,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms preceded and accompanied a cold front moving across the region during the late morning and afternoon hours. The thunderstorm winds downed trees and power lines. Damage was reported in Silver Creek, Busti, and Hanover. In Adams Center, the winds blew down a storage shed. In Livingston county, a thunderstorm produced nickel-size hail just north of Dansville. The thunderstorms also produced heavy downpours that resulted in flash flooding over parts of the higher terrain in southern Erie and Cattaraugus counties. In the town of Collins, Route 39 was closed. Numerous roads were flooded and some damaged in Perrysburg, Cattaraugus county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 11, 6:27 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 6:27 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
727 AM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY AND BRING A FEW ROUNDS OF
SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. THE
STORMY WEATHER WILL END OVERNIGHT WITH A RIDGE OF HIGH PRESSURE
BRINGING A RETURN TO SUNSHINE FOR SUNDAY. THE FAIR WEATHER IS
EXPECTED TO CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK...ALTHOUGH
TEMPERATURES WILL BE RUNNING A LITTLE BELOW AVERAGE.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS WILL BE AN ACTIVE PERIOD WITH THE MAIN WEATHER FACTOR BEING A
SURFACE COLD FRONT SLIDING SOUTHEAST FROM THE UPPER LAKES AS AN
UPPER LEVEL LOW SWINGS EAST ACROSS JAMES BAY. CONSIDERING DIFFLUENT
FLOW ALOFT...SURFACE DEW POINTS CLIMBING INTO THE MID 60S...OUR
POSITIONING IN THE LEFT FRONT QUADRANT OF A 125 KNOT 250 MB JET AND
EFFECTIVE BULK SHEAR IN THE 30 TO 40 KNOT RANGE BETWEEN THE SURFACE
AND 6 KM WE WILL CONTINUE CATEGORICAL POPS WITH ENHANCED WORDING OF
GUSTY WINDS AND HEAVY RAINFALL. SPC HAS US IN A SLIGHT RISK AREA FOR
SEVERE STORMS WITH THE GREATEST SEVERE THREAT BEING DAMAGING WINDS.

THERE WAS TALK IN EARLIER DISCUSSIONS OF A COUPLE OF ROUNDS OF
PRECIP...ONE PREFRONTAL AND ONE WITH THE FRONT. CURRENT SATELLITE
AND RADAR LOOPS ARE INDICATING JUST ONE MAIN BAND SO FAR. IT LOOKS
AS THOUGH WILL BE GET ENOUGH DIURNAL HEATING FOR SUFFICIENT
INSTABILITY FOR THE POTENTIAL OF SEVERE WEATHER. STAY TUNED.

CAPES REMAIN HIGH THIS EVENING BUT THE TRIGGER WILL BE MOVING
QUICKLY SOUTHEAST. WE WILL CONTINUE TO DROPS POPS OFF RAPIDLY.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
THE SHORT TERM PERIOD WILL FEATURE A RETURN TO QUIET WEATHER AFTER A
STORMY START TO THE WEEKEND...ALTHOUGH A LONGWAVE TROUGH WILL BECOME
RE-ESTABLISHED OVER THE GREAT LAKES AND NEW ENGLAND WITH
TEMPERATURES PULLING BACK TO A LITTLE BELOW AVERAGE.

A SURFACE RIDGE WILL BUILD ACROSS THE LOWER LAKES ON SUNDAY WITH
STRONG DRYING BEHIND THE COLD FRONT PASSING THROUGH THE REGION
SATURDAY EVENING. THIS WILL BRING A RETURN TO SUNSHINE WITH JUST A
FEW SCT AFTERNOON CUMULUS INLAND FROM THE LAKES WITH DAYTIME
HEATING. TEMPS WILL DROP BELOW AVERAGE AGAIN WITH 850MB TEMPS
PULLING BACK TO AROUND +8C. THIS WILL SUPPORT HIGHS IN THE LOW TO
MID 70S ON THE LAKE PLAINS...WITH SOME LOCATIONS IN THE HIGHER
TERRAIN OF THE SOUTHERN TIER AND EAST OF LAKE ONTARIO ONLY IN THE
UPPER 60S.

LATEST 00Z MODEL GUIDANCE CONTINUES TO SHOW A POTENTIAL FLY IN THE
OINTMENT FOR SUNDAY NIGHT. BOTH THE NAM/GFS SHOW A SHORTWAVE TROUGH
SHARPENING AND DROPPING THROUGH THE MEAN NORTHWEST FLOW ALOFT...
CROSSING SOUTHERN ONTARIO SUNDAY NIGHT. THIS WILL BE ACCOMPANIED BY
A 120+ KNOT UPPER LEVEL JET...WITH THE FAVORED LEFT EXIT REGION
PASSING NEAR WESTERN NY OVERNIGHT. WHILE LARGE SCALE ASCENT WILL BE
WELL SUPPORTED BY THE SHORTWAVE AND UPPER LEVEL JET...MOISTURE IS
LACKING WITH THIS FEATURE GIVEN THE CONTINENTAL NORTHWEST FLOW. WE
HAVE BEEN DOWNPLAYING THIS...AND WILL CONTINUE TO DO SO WITH A DRY
FORECAST AND JUST SOME INCREASE IN CLOUD COVER FOR SUNDAY NIGHT.

MONDAY THROUGH TUESDAY MORNING A BROAD MID LEVEL TROUGH WILL REMAIN
ANCHORED OVER THE SOUTHEAST QUARTER OF CANADA WITH CYCLONIC WNW FLOW
OVER THE LOWER LAKES. ALL OF THE STRONGER FORCING WILL REMAIN WELL
NORTH OF THE AREA WITH NOTHING MORE THAN A FEW PERIODS OF INCREASED
CLOUD COVER. TEMPS WILL STILL BE A LITTLE BELOW AVERAGE MONDAY BUT
VERY PLEASANT WITH HIGHS IN THE 70S AND LOW HUMIDITY. ON TUESDAY THE
MID LEVEL TROUGH BEGINS TO PUSH EAST...WITH A STRONGER SURFACE HIGH
BUILDING INTO THE GREAT LAKES REGION. THIS WILL PROVIDE A RETURN TO
NEARLY FULL SUNSHINE WITH TEMPS STILL IN THE 70S. WITH LOW RH
THROUGH THE PERIOD OVERNIGHT LOWS WILL BE COOL...WITH MID 50S ON THE
LAKE PLAINS AND SOME 40S IN THE COOLER SPOTS OF THE SOUTHERN TIER
AND EAST OF LAKE ONTARIO.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
CLOUDS WILL BEGIN TO INCREASE LATER TUESDAY NIGHT AHEAD OF THE NEXT
SYSTEM. WITH THE SFC LOW AND UPPER LEVEL TROUGH STILL WEST OF THE
GREAT LAKES WEDNESDAY MORNING AND WITH THE AXIS OF THE UPPER LEVEL
RIDGE AT OR JUST TO THE WEST OF THE REGION WEDNESDAY MORNING WILL
LEAVE TUESDAY NIGHT DRY.

THE LONG TERM BECOMES MORE UNCERTAIN BY MIDWEEK WITH MODEL
DIFFERENCES IN TIMING AND AMPLITUDE WITH RESPECT TO THE NEXT SYSTEM.
THE LAST SEVERAL RUNS OF THE OPERATIONAL AND ENSEMBLE GUIDANCE HAVE
GENERALLY BACKED OFF ON THE FORECAST INTENSITY OF THE MIDWEEK
SYSTEM...AND ALSO SLOWED THE TIMING SOMEWHAT. GIVEN THE
UNCERTAINTY...WILL JUST KEEP THE PREVIOUS FORECAST INTACT WITH
CHANCE POPS FOR SHRA/TSRA WED AND WED NIGHT.

FOR THURSDAY AND FRIDAY...THE ECMWF REMAINS MORE AMPLIFIED WITH THE
LONGWAVE TROUGH OVER EASTERN CANADA AND NEW ENGLAND WHILE THE GFS
AND MOST OF ITS ENSEMBLE MEMBERS ARE LESS AMPLIFIED. IF THE ECMWF
WERE TO VERIFY...THE LATE WEEK PERIOD WOULD BE A LITTLE UNSETTLED
WITH A FEW SHOWERS POSSIBLE AND A CONTINUATION OF BELOW AVERAGE
TEMPS. THE GFS SOLUTION WOULD BRING A RETURN TO MAINLY DRY WEATHER
WITH TEMPS MODERATING BACK CLOSER TO AVERAGE. AGAIN...GIVEN THE
UNCERTAINTY NO CHANGES ARE WARRANTED TO DAY 6-7 GRIDS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
JUST HIGH AND MID CLOUDS FOR THE MOST PART THIS MORNING EXCEPT FOR
ISOLATED CELLS. A COLD FRONT SLIDING SOUTHEAST FROM THE UPPER
LAKES WILL PRODUCE A ROUND OF SHOWERS AND THUNDERSTORMS DURING
THE DAY WITH CONDITIONS DROPPING TO MVFR AND BRIEFLY IFR DURING
THE STORMS. THERE IS A SLIGHT THREAT OF WIND GUSTS EXCEEDING 50
KNOTS. CONDITIONS WILL IMPROVE TO VFR AFTER THE FRONT MOVES
THROUGH LATE IN THE DAY OR EARLY EVENING.

OUTLOOK...
SUNDAY THROUGH TUESDAY...VFR.
WEDNESDAY...VFR...MVFR IN POSSIBLE SHOWERS/THUNDERSTORMS.

&&

.MARINE...
SOUTH WINDS WILL GRADUALLY VEER AROUND TO THE SOUTHWEST TODAY AND
INCREASE TO AROUND 15 KNOTS IN ADVANCE OF A COLD FRONT OVER THE
UPPER MIDWEST. EXPECT WAVES TO BUILD TO 2-4 FEET ON EASTERN LAKE
ERIE TODAY. WHILE THESE CONDITIONS ARE JUST BELOW SMALL CRAFT
CRITERIA...IT WILL STILL BECOME QUITE CHOPPY FOR SMALL CRAFT TODAY.
WINDS WILL VEER AROUND TO THE NORTHWEST TONIGHT IN THE WAKE OF THE
COLD FRONT. THE STRONGEST POST-FRONTAL WINDS ARE EXPECTED ON LAKE
ONTARIO WHERE WINDS/WAVES MAY BRIEFLY APPROACH OR EXCEED SMALL CRAFT
CRITERIA ALONG THE SOUTHEAST SHORE LATE TONIGHT AND SUNDAY MORNING.
WILL HOLD OFF ON HEADLINES FOR NOW GIVEN THE MARGINAL AND SHORT
LIVED NATURE OF THE EVENT...BUT LATER SHIFTS MAY NEED TO CONSIDER AN
SCA.

ALSO OF NOTE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON. WINDS AND WAVES WILL BE LOCALLY MUCH HIGHER IN AND
NEAR THUNDERSTORMS. BOATERS SHOULD GET OFF THE LAKE IMMEDIATELY IF A
THUNDERSTORM IS SPOTTED IN THE DISTANCE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...SAGE
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK/THOMAS
AVIATION...HITCHCOCK/SAGE
MARINE...HITCHCOCK
Hazardous weather outlook, Jul 11, 4:18 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT SAT JUL 11 2009

NYZ001>008-010>014-019>021-085-120930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A COLD FRONT OVER THE UPPER GREAT LAKES THIS MORNING WILL CROSS
THE REGION LATE THIS AFTERNOON AND THIS EVENING. SEVERAL LINES OR
CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF THE COLD FRONT AND PUSH EAST ACROSS THE REGION THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE
PRIMARY RISK BEING DAMAGING WINDS WITH A LESSER RISK OF LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-120930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A COLD FRONT OVER THE UPPER GREAT LAKES THIS MORNING WILL CROSS
THE REGION LATE THIS AFTERNOON AND THIS EVENING. SEVERAL LINES OR
CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF THE COLD FRONT AND PUSH EAST ACROSS THE REGION THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH
THE PRIMARY RISK BEING STRONG WINDS WITH A LESSER RISK OF LARGE
HAIL. WINDS AND WAVES WILL BE LOCALLY HIGHER IN AND NEAR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jul 11, 7:38 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
838 AM EDT SAT JUL 11 2009

NYZ001-002-010>012-019-020-085-111600-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...ORCHARD PARK...SPRINGVILLE
838 AM EDT SAT JUL 11 2009

...STRONG THUNDERSTORMS MOVING INTO WESTERN NY LATE THIS MORNING...

SUNNY SKIES THIS MORNING WILL GIVE WAY TO THICKENING HIGH
CLOUDS BETWEEN 9 AND 11 AM...WITH THUNDERSTORMS QUICKLY
FOLLOWING. THE FIRST ROUND OF THUNDERSTORMS SHOULD MOVE INTO
WESTERN NY BY AROUND 11 AM...AFFECTING PORTIONS OF THE SOUTHERN
TIER NORTHWARD THROUGH THE BUFFALO METRO AREA AND NIAGARA
FRONTIER. THE THUNDERSTORM ACTIVITY WILL LAST ROUGHLY ONE HOUR.
EXPECT BRIEF HEAVY RAIN AS THE THUNDERSTORMS MOVE IN...WITH
LIGHTNING AND GUSTY WINDS ALSO A THREAT. AN ADDITIONAL LINE OF
THUNDERSTORMS WILL MOVE IN LATER IN THE AFTERNOON.

ZAFF

The radar

The Ft Drum radar (KTYX), 29 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 11, 9:30 AM EST
Where
Jefferson County, 0.81 mi SSW of Adams Center
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
43.859, -76.006

A storage shed was blown over by thunderstorm winds.

Flash Flood, Cattaraugus

When
July 11, 10:54 AM EST to 1:30 PM EST
Where
Cattaraugus County, 0.69 mi N of Perrysburg to 1.35 mi SE of Perrysburg
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.460, -79.000

Thunderstorm Wind, Chautauqua

When
July 11, 10:55 AM EST
Where
Chautauqua County, 0.56 mi SE of Silver Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
42.544, -79.163

Thunderstorm winds downed trees.

Flash Flood, Erie

When
July 11, 11:08 AM EST to 1:30 PM EST
Where
Erie County, Collins to 0.79 mi NE of Helmuth
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.500, -78.920

Thunderstorm Wind, Chautauqua

When
July 11, 11:24 AM EST
Where
Chautauqua County, 0.59 mi NNW of Busti
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.038, -79.284

Thunderstorm winds downed trees.

Thunderstorm Wind, Cattaraugus

When
July 11, 11:39 AM EST
Where
Cattaraugus County, 3.01 mi NW of Napoli
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.227, -78.927

Thunderstorms winds downed trees.

Hail, Livingston

When
July 11, 6:45 PM EST
Where
Livingston County, 0.38 mi SSW of Dansville
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$4,000
Reported by
Public
Coordinates
42.565, -77.702

Thunderstorm Wind, Chautauqua

When
July 11, 7:32 PM EST
Where
Chautauqua County, 0.4 mi SE of Hanover Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.516, -79.124

Thunderstorm winds downed trees and power lines on Hanover Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190973, 190970, 190976, 190971, 190978, 190979, 190972, 190980.